Since your blood pressure is 170/90, the physician has prescribed Diltiazam. It is a calcium channel blocker that will help decrease your blood pressure.
Well that's just fine! Diltiazam can be used for angina as well! If you have nitrates at home we will monitor your blood pressure to make sure it doesn't get too low since nitrates and other anti-hypertensives can cause blood pressure to become too low.
I had a heart attack last year! I don't think I can take Diltiazem!
That's good, grapefruit can cause the medication to work too well causing hypotension! This medication is metabolized in the liver. I see you don't have any history of liver disease; that's great!!
Gross! No way!!
Do you drink grapefruit juice?
Are there any scary side-effects?
Yes!! The most common is swelling. But the big scary ones are arrhythmias, heart failure, and Stevens-Johnson syndrome. You'll want to notify the physician if you have decreased heart rate below 60bpm, or develop a rash, which could indicate Stevens-Johnson syndrome. Mainly, we will watch for high blood pressure.
That sounds like a nightmare!! However, I suppose I need the medication for my hypertension! I'll take it and keep an eye out for any of those symptoms!
It can be intimidating, but with the correct education, we will catch side effects as early as possible!